Patient Comments: Thrush - Describe Your Experience

Please describe your experience with thrush.

Comment from: NorthshoreSarcasm9, 25-34 Female (Patient) Published: April 14

I was put on a high dose of antibiotics before gallbladder removal surgery. Surgery was Monday, 4/6/15, went smoothly and I was home resting in bed Monday afternoon. On Tuesday, I noticed my throat and back of my tongue were sore, felt dry and feeling a little inflamed (like I drank something too hot and got a minor burn). Wednesday the pain was still there but eating rough foods seemed to cause more pain. I chalked this up to soreness from having a tube down my throat during surgery. By Thursday evening I was convinced I had picked up a bad strain of strep throat. My throat was burning and the pain was getting worse, not lessening as it should be, 3 days post-surgery. My sister looked at my throat and saw what looked like white polka dots in my throat and my tongue was white. I called the doctor first thing Friday morning and was diagnosed with thrush by 9:30 am Friday. I was put on nystatin. I've had strep throat many (10 plus) times and I can tell you I would choose strep over thrush any day. I would rather recover from another surgery than deal with thrush again. The pain medications I was given for my surgery recovery don't even touch the pain from thrush. My mouth and throat constantly feel newly burned and raw (feels like I took a giant bite of scalding soup). The nystatin gives me about 10 minutes of relief through numbness, then wears off. Unlike strep, thrush hurts constantly, not just when you swallow. Thieves essential oil that usually numb a sore throat and give me at least 30 minutes of relief do nothing for thrush. My breathing is strained. I can be sitting in bed resting and then all the sudden sound like I'm smothering and have to struggle to suck in a big breath. Cold things don't help. The only relief I've found is through Sucrets throat drops. They taste gross but everything is numb so I don't care.

Was this comment helpful?Yes
Comment from: Michael, 55-64 Male (Patient) Published: February 06

I have had bouts of thrush for many years now. It started the first time when I was taking antibiotics. It sure scared me when I looked at my tongue, and it was black. I went to my doctor right away, and he gave me a liquid, nystatin I believe. What seemed to help the most was hydrogen peroxide mixed with water 50/50. I would swish it around, and brush my tongue with it about 3 or 4 times a day. Gargling with it helps also. Take a good high power probiotic also. Avoid sugar as the yeast feeds on the sugar. It will go away fast from your mouth, and throat. Stay on the probiotics for life, and try to avoid sugar as much as possible. It takes time to get rid of this yeast from your system. Months in many cases. Some articles say it is an epidemic in the US right now due to our poor diets, and overuse of sugar. I hope this helps. Thank you.

Was this comment helpful?Yes
Comment from: Karen, 55-64 Female (Patient) Published: March 07

The doctor told me today that I have thrush. It started as white spots on my tongue but only on the right. They got worse with sores on the inside of my lips and cheek. Still only on the right. This morning I woke up with bad pain in my right temple. It felt like a hot poker going in my temple and the sores going to the outside of my mouth and a red patchy rash on my face still all on the right side. The worse part about this whole thing is the pain. The doctor gave me nystatin.

Was this comment helpful?Yes
Comment from: Fran, 55-64 Female (Patient) Published: January 15

I was on several (5 to 6) courses of different antibiotics for pneumonia over 4 months. Then I was misdiagnosed with bronchitis and given a steroid inhaler. I have used nystatin (the thrush cleared up but then came back) and am now using fluconazole. Although KOH (potassium hydroxide) is negative, candida antibody test is positive.

Was this comment helpful?Yes
Comment from: Shirl, 75 or over Female (Patient) Published: October 24

I've had thrush for almost 2 years that I know of, as a result of high doses of antibiotics given when I was hospitalized for chronic obstructive pulmonary disease (COPD) exacerbation. I have been treated with at least three of the medicines written about in these articles and the last time I was fairly free of symptoms for about a week. Last night I woke up with swollen gums (this has happened before so I figure it will go away before too long) which makes it difficult to swallow. I also have a disgusting taste, furry mouth and teeth and sore spots in and on the outside of my lips.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Thrush - Symptoms Question: What symptoms did you experience with thrush?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.